Fentanyl is a strong medicine made from opioids (chemicals used to treat sudden and ongoing pain). It’s up to 100 times stronger than other opioids like morphine, heroin, or oxycodone.
Drug dealers often sell fentanyl as fake oxycodone. Buyers may think they’re getting oxycodone, but they’re getting another opioid drug that has fentanyl and other substances in it. On the street, these drugs have nicknames like:
People take fentanyl to help with pain (e.g., from cancer) that other medicine has not been able to help with. Others may use it to get high or to help with sleep.
Fentanyl is much stronger than oxycodone and many other opioids. When fentanyl is taken by mouth or by intravenous (IV) injection, it has a stronger effect than most other opioids.
The only way to be sure your fentanyl is real is to get it prescribed by a doctor. You can take it safely by following your doctor’s directions and taking the recommended dose. However, drugs bought on the street are never safe.
Yes, it can poison you if you take too much. Early signs of fentanyl poisoning may include:
The most dangerous side effect of fentanyl is it can cause you to stop breathing, which can lead to death.
Yes, fentanyl can be addictive. If you use opioids a lot, you may find that you develop a tolerance and need more and more to feel the same effects. You can become mentally and physically dependent on fentanyl.
People addicted to fentanyl may have withdrawal symptoms when they quit, including:
Mild withdrawal symptoms usually start between 12 to 30 hours after the last time you took fentanyl. While the worst symptoms pass within a few days, it can take months to feel normal. Opioid withdrawal can be very uncomfortable, so it's best to stop using them under supervised care.
Fentanyl is safe when it’s prescribed by a doctor and taken as directed. Fentanyl patches or lozenges release the medicine slowly. You can poison yourself if you change the medicine to get a stronger or faster effect. Fentanyl that’s made illegally has an unknown amount of fentanyl and may contain other substances like cocaine, heroin, and xylazine (a drug given to animals to help with pain), which put users at higher risk of being poisoned.
Naloxone can reverse symptoms of fentanyl and other opioid poisoning. However, it doesn’t work every time and the effects of the naloxone may not last as long as the opioid.
Call 911 as soon as possible if the person becomes unconscious, stops breathing, has chest pain, or has a seizure. Start CPR right away if the person stops breathing or has no pulse. Take any remaining pills from the person’s mouth or patches from his or her skin so the person doesn’t absorb any more fentanyl. If you have naloxone, give it to the person as soon as possible.
Call 911 right away if you think you may have fentanyl poisoning. Don’t take any more pills. If you’re wearing patches, take them off so you don’t absorb any more fentanyl.
If you’re concerned about your own, or someone else’s, misuse of fentanyl, or would simply like more information on drug use, contact the Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.
The Poison and Drug Information Service (PADIS) is a free, confidential, 24/7 service for all Albertans. Staff are specially trained in the assessment and management of exposures to drugs and toxins like fentanyl, and are available by calling 1-800-332-1414.
Current as of: June 26, 2020
Author: Poison and Drug Information Service (PADIS)
This material is for information purposes only. It should not be used in place of medical advice, instruction, or treatment. If you have questions, talk with your doctor or appropriate healthcare provider. This information may be printed and distributed without permission for non-profit, education purposes. The content on this page may not be changed without consent of the author. Contact email@example.com.